Heavy Snow, Upper Gila River Valley
- When
- February 3, 4:00 AM MST to February 4, 3:45 AM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- DEPT OF HIGHWAYS
Mt Graham recieved 12 inches of snow for the event.
A winter storm off the California coast dropped down across Arizona on the 3rd and 4th, producing heavy snow across Southeast Arizona. The total precipitation amounts were produced from two impulses rotating around the system, with the first impulse producing the bulk of the heavy snow over Eastern Pima, Greenlee, and Graham counties.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A winter storm off the California coast dropped down across Arizona on the 3rd and 4th, producing heavy snow across Southeast Arizona. The total precipitation amounts were produced from two impulses rotating around the system, with the first impulse producing the bulk of the heavy snow over Eastern Pima, Greenlee, and Graham counties. Snow levels initially started out around 5000 to 6000 feet and then dropped down to 4000 feet by Wednesday morning. There were widespread reports of one snow in Greenlee and Graham counties. Also, in Cochise county, the Wilcox cooperative site reported one to two inches. This storm system did not receive the tropical moisture tap which left valley rainfall amounts only ranging from 0.10 to 0.50 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Feb 3, 2:33 AM MST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 233 AM MST TUE FEB 3 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...A STRONG STORM SYSTEM WILL IMPACT THE AREA TODAY AND TONIGHT BRINGING WITH IT WIDESPREAD VALLEY RAIN AND HEAVY MOUNTAIN SNOWS. THE MAIN PART OF THIS SYSTEM WILL MOVE ON EAST WEDNESDAY BUT A COUPLE OF WEAKER DISTURBANCES WILL KEEP UNSETTLED WEATHER THROUGH THURSDAY. DRIER CONDITIONS WILL RETURN BY THE WEEKEND...ALTHOUGH TEMPERATURES WILL REMAIN BELOW NORMAL. && .DISCUSSION...STRONG WINTER STORM WILL IMPACT THE AREA TODAY AND TONIGHT WITH WIDESPREAD VALLEY RAIN AND HEAVY MOUNTAIN SNOW. AS OF 2 AM...SATELLITE IMAGERY SHOWED CIRRUS CLOUDS OVER SOUTHERN ARIZONA WITH THICKER MID-HI LEVEL CLOUDS OVER WESTERN AND NORTHERN ARIZONA WHERE ANY PRECIPITATION IS MAINLY VIRGA SINCE SURFACE DEWPOINTS WERE STILL ON THE DRY SIDE ACROSS THE STATE WITH VALUES IN THE SINGLE DIGITS TO LOW 20S. MAIN PRECIPITATION BAND OVER COASTAL AREAS OF SOUTHERN CALIFORNIA...HOWEVER RAINFALL WAS HAVING A HARD TIME MOVING INTO THE CALIFORNIA DESERTS. CONDITIONS TODAY WILL SLOWLY DETERIORATE FROM WEST TO EAST ACROSS THE FORECAST AREA WITH CLOUDS THICKENING AND RAIN DEVELOPING THIS MORNING OUT WEST AND THEN SPREADING EAST OVER THE REST OF FORECAST AREA AFTER LUNCH. MAY ALSO HEAR A CLAP OF THUNDER OR TWO. SNOW LEVELS WILL BE CRASHING TO AROUND 4000 FEET BY THIS AFTERNOON WITH PERIODS OF HEAVY SNOW. VALLEY RAIN AND HEAVY MOUNTAIN SNOW WILL CONTINUE INTO THE EVENING HOURS TONIGHT BEFORE TAPERING OFF AFTER MIDNIGHT FROM WEST TO EAST AS SYSTEM PUSHES INTO COLORADO/NEW MEXICO. HEAVY SNOW WARNING CONTINUES IN EFFECT FOR TODAY AND TONIGHT. REFER TO AWIPS HEADER PHXWSWTWC OR WMO HEADER WWUS45 FOR MORE INFO ON THE HEAVY SNOW WARNINGS. SEVERAL DISTURBANCES ON BACK SIDE OF MAIN SYSTEM WILL KEEP WEATHER UNSETTLED WEDNESDAY AND THURSDAY WITH THE STRONGEST OF THE DISTURBANCES MOVING THROUGH THURSDAY AFTERNOON. THE WEEKEND LOOKS DRY BUT REMAINING COOL. && .CLIMATE...SNOWFALL RECORDS FOR LOCATIONS ABOVE 4000 FEET TODAY (FEB 3RD) INCLUDES 5 INCHES AT KITT PEAK (1985)...10 INCHES AT ORACLE (1903)...5 INCHES AT CORONADO NATIONAL MEMORIAL (1985)...0.8 INCHES AT PORTAL (1985)...AND 8 INCHES AT MOUNT LEMMON (1955...OLD SITE). IF TUCSON INTERNATIONAL AIRPORT RECORDS THREE TENTHS OF AN INCH OF LIQUID PRECIPITATION BY MIDNIGHT...THIS WILL MARK THE FIRST TIME SINCE JULY 28 2001 THAT THE INTERNATIONAL AIRPORT HAD THE YEARLY RAINFALL TOTAL BEING ABOVE NORMAL. && .TWC WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WARNING FOR TODAY AND TONIGHT FOR PUBLIC ZONES 19/29/30/32/33/34/35 ABOVE 4000 FT. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 324 PM MST MON FEB 2 2004 AZZ019-030-035-031400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- 324 PM MST MON FEB 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ...HEAVY SNOW WARNING ABOVE 4000 FEET TUESDAY AND TUESDAY NIGHT... A WINTER STORM WILL MOVE OFF THE CALIFORNIA COAST AND ACROSS ARIZONA TUESDAY AFTERNOON AND NIGHT. SNOW LEVELS WILL LOWER TO 4000 FEET TUESDAY AFTERNOON...AND AS LOW AS 3000 FEET TUESDAY NIGHT. ACCUMULATIONS WILL RANGE FROM 2 INCHES AT 4000 FEET TO 10 TO 18 INCHES IN THE MOUNTAINS. THERE WILL BE A BRIEF BREAK BEFORE ANOTHER STORM SYSTEM DROPS FROM THE PACIFIC NORTHWEST INTO EASTERN ARIZONA WEDNESDAY NIGHT AND THURSDAY. THIS SYSTEM WILL HAVE CONSIDERABLY LESS MOISTURE...BUT IT MAY STILL BRING SOME SNOW TO LOWER ELEVATION LOCATIONS...WITH THE BEST CHANCE OVER THE WHITE MOUNTAINS AND NEAR THE NEW MEXICO BORDER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ029-032>034-031400- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION- 324 PM MST MON FEB 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PIMA COUNTY .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ...HEAVY SNOW WARNING ABOVE 4000 FEET TUESDAY AND TUESDAY NIGHT... A WINTER STORM WILL MOVE OFF THE CALIFORNIA COAST AND ACROSS ARIZONA TUESDAY AFTERNOON AND NIGHT. SNOW LEVELS WILL LOWER TO 4000 FEET TUESDAY AFTERNOON...AND AS LOW AS 3000 FEET TUESDAY NIGHT. ACCUMULATIONS WILL RANGE FROM 2 INCHES AT 4000 FEET TO 8 TO 14 INCHES IN THE HIGHER MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-031400- WESTERN PIMA COUNTY- 324 PM MST MON FEB 2 2004 .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A WINTER STORM WILL BRING A COLD RAIN TO THE WESTERN DESERTS TUESDAY AND TUESDAY NIGHT. WITH SNOW LEVELS FALLING TO AS LOW AS 3000 FEET TUESDAY EVENING...A MINOR SLUSHY ACCUMULATION IS POSSIBLE ON THE MOUNTAINTOPS NEAR AJO AND ORGAN PIPE NATIONAL MONUMENT. ISOLATED THUNDERSTORMS ARE ALSO EXPECTED ON TUESDAY WHICH MAY PRODUCE BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
1 heavy snow. Local standard time, as filed.
Mt Graham recieved 12 inches of snow for the event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385924.